Eruptive Lichenoid Lesions Following Introduction of Leflunomide
University of Texas Medical Branch
Introduction: Leflunomide (LFM) is an immunomodulatory agent used to treat rheumatoid arthritis (RA). It inhibits pyrimidine synthesis and has anti-inflammatory and anti-proliferative actions. The most common adverse effects of LFM include diarrhea, nausea, and hepatotoxicity. We present the case of a patient with RA who developed an eruption of lichenoid skin lesions following the introduction of LFM. Case Report: Two weeks after initiating LFM therapy, an 80-year-old female with a past medical history of RA presented to the dermatology clinic with a sudden onset of a pruritic, non-tender rash on her lower legs, arms, and neck. Her cutaneous medical history was significant for cutaneous keratoacanthomas. On physical examination, the patient had diffuse lichenoid papules and plaques present on her trunk and extremities. Skin biopsies of four lesions were consistent with a histopathologic diagnosis of benign lichenoid keratoses and benign lichenoid irritated seborrheic keratoses. The patient was started on fluocinonide 0.05% cream and was recommended to follow-up with rheumatology to discuss continued therapy with LFM. Discussion: Dermatologic adverse effects to LFM most commonly include alopecia and rash, which affect approximately 10 to 15 percent of patients taking the medication. Other rarer dermatologic conditions precipitated by LFM include drug-induced subacute cutaneous lupus erythematosus, erythema multiforme, and toxic epidermal necrolysis. Additionally, exceptional reports of lichenoid eruptions following LFM exist in the literature. May et al. described a case of a 12-year-old patient with juvenile idiopathic arthritis who developed a lichenoid drug eruption with the involvement of the nails about one year after beginning LFM. After discontinuation of the drug, there was a significant improvement in the cutaneous eruption. There are other reports of lichenoid drug eruptions due to LFM with features that include photo-distribution, mucosal involvement, rhabdomyolysis, and bullous lesions in an acral distribution. However, none of these features were present in our patient. Conclusion: With only a few other reported cases of lichenoid eruptions following leflunomide therapy, it is important for physicians to be aware of this potential adverse effect.